Heavy Snow, Lower Snake River Plain
- When
- February 19, 4:00 AM MST to 10:00 AM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- TRAINED SPOTTER
A phenomena known as the Snake River Plain Convergence Zone caused a period of heavy snow the morning of the 19th. 5 inches officially at the NWS office.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A phenomena known as the Snake River Plain Convergence Zone caused a period of heavy snow the morning of the 19th. Generally 5 to 7 inches of snow fell in the Pocatello area in a 6 hour period with 5.5 inches officially at the NWS office. The heavy wet snow caused the closing of all School District 25 schools in the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 19, 2:25 AM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 225 AM MST THU FEB 19 2004 .DISCUSSION... .SHORT-TERM... MSAS CHARTS REVEAL 1012 MB SFC LOW OVER CENTRAL MTS WITH SFC COLD FRONT NEAR A JAC-SLC LINE AT 09Z. IN WAKE OF FRONT A SPCZ HAS FORMED IN ZONE 20 BUT THE LOW-LEVEL STEERING WINDS HAVE REMAINED WEAK THUS NO MOVEMENT IN THE PAST 2 HOURS. LOCAL ALGORITHM BRINGS THE BOUNDARY FURTHER S INTO IDA/PIH WITH SOME LIGHT -SHSN POSSIBLE BY 4 AM. PBL CONVERGENT SIGNATURE ON THE VWP IS FAIRLY ORGANIZED. MEANWHILE THE WARM CORE LOW OVER AZ WITH NORTHERN BRANCH LOW NEARING PANHANDLE IN SPLIT FLOW OVER ID. WITH COLDER THICKNESSES AND LOWERING SNOW LEVELS FOR THIS AFTERNOON WOULD NOT BE SURPRISED TO SEE SOME -SHSN TODAY AS UPPER ENERGY MOVES PAST THE REGION. NO HIGHLIGHTS. ON FRI A 1028MBISH HIGH SETTLES OVER THE UPPER SNAKE HIGHLANDS WITH PROBLEMS OF VALLEY INVERSIONS AND LOW CLOUDS/FOG FOR FRI NIGHT. WITH JET ENERGY SEPARATING AND A REX BLOCK FORMING OVER OR...THE UPPER HIGH WILL NOSE BACK ACROSS EAST ID INTO SAT WITH ONLY SLIGHT CHC OF VALLEY RAIN/MOUNTAIN SNOW. LITTLE TEMPERATURE ADVECTION FOR FRI/SAT AND HAVE NO ISSUES WITH FORECAST GUIDANCE OR GRIDS. LOW-LEVEL GRADIENT TIGHT ENOUGH WITH FRONT OVER WEST WY AND SPCZ BOUNDARY FOR LOCALLY BRISK WINDS IN ZONES 17/21. .LONG-TERM... THE /BLOCK/ WILL BE SHORT-LIVED AS THE SUBTROPICAL JET ARCHES E/SE CARRYING SEVERAL WAVES INLAND FOR SUN. PW TAP NEAR 1 INCH FROM DATELINE ALONG 25-30N AND AIMED RIGHT AT WEST US COAST IN EXTENDED. A MEAN NEGATIVELY TILTED UPPER TROUGH SETS UP OFFSHORE WITH BULK OF THE QPFS DIVERTED INTO SW US WITH FLOW ALOFT MORE SPLIT WITH TIME. HOWEVER GFSX POINTS TO A PHASE OF THE TWO BRANCHES IN THE FORM OF A COASTAL CLOSED H5/H7 LOW FOR WED WITH THE POTENTIAL OF A HEAVY QPF - RAIN TO SNOW EVENT ON WED OF NEXT WEEK. THIS BEARS WATCHING ESPECIALLY FOR HYDRO CONCERNS. FOR NOW ENOUGH ENERGY AND MOISTURE FOR SLIGHT CHC/CHC POPS IN THE GRIDS THROUGHOUT THE PERIOD. 04 && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 520 AM MST WED FEB 18 2004 IDZ017>023-031-032-191300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 520 AM MST WED FEB 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... A WINTER STORM WARNING REMAINS IN EFFECT FOR THE CENTRAL MOUNTAINS UNTIL 5PM MST TODAY ABOVE 6000 FEET. SNOW WILL ACCUMULATE AN ADDITIONAL 2 TO 5 INCHES TODAY. STORM TOTAL ACCUMULATION OF 12 TO 24 INCHES IS EXPECTED ABOVE 6000 FEET. EXPECT RAIN OR SNOW BELOW 6000 FEET. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1057 PM MST WED FEB 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1054 PM SNOW 50 NW ARCO 43.63N 113.30W
02/18/2004 11.00 INCH BUTTE ID MESONET
STICKNEY MILL SNOTEL. ELEVATION 7431 FEET. 11 INCHES OF
SNOWFALL FROM 700 PM MONDAY TO 700 PM TODAY
1053 PM HEAVY SNOW 28 NE STANLEY 44.22N 114.94W
02/18/2004 20.00 INCH CUSTER ID MESONET
MILL CREEK SUMMIT SNOTEL. ELEVATION 8870 FEET. 20 INCHES
OF SNOWFALL FROM 100 PM MONDAY TO 100 PM TODAY
1052 PM HEAVY SNOW 17 WSW KETCHUM 43.69N 114.38W
02/18/2004 25.00 INCH BLAINE ID MESONET
DOLLARHIDE SNOTEL. ELEVATION 8421 FEET. 25 INCHES OF
SNOWFALL FROM 400 PM MONDAY TO 500 PM TODAY
1050 PM HEAVY SNOW 22 NW KETCHUM 43.69N 114.38W
02/18/2004 19.00 INCH BLAINE ID MESONET
GALENA SUMMIT SNOTEL. ELEVATION 8782 FEET. 19 INCHES OF
SNOWFALL FROM 100 PM MONDAY TO 500 PM TODAY
1049 PM HEAVY SNOW 20 NW KETCHUM 43.69N 114.38W
02/18/2004 24.00 INCH BLAINE ID MESONET
GALENA SNOTEL. ELEVATION 7440 FEET. 24 INCHES OF SNOWFALL
FROM 1200 PM MONDAY TO 600 PM TODAY
1047 PM HEAVY SNOW 11 ENE KETCHUM 43.69N 114.38W
02/18/2004 14.00 INCH BLAINE ID MESONET
HYNDMAN SNOTEL. ELEVATION 7440 FEET. 14 INCHES OF
SNOWFALL FROM 1100 AM MONDAY TO 500 PM TODAY
1046 PM HEAVY SNOW 21 ENE HAILEY 43.51N 114.30W
02/18/2004 22.00 INCH BLAINE ID MESONET
SWEDE PEAK SNOTEL. ELEVATION 7641 FEET. 22 INCHES OF
SNOWFALL FROM 100 PM MONDAY TO 700 PM TODAY.
1045 PM HEAVY SNOW 10 NW KETCHUM 43.69N 114.38W
02/18/2004 44.00 INCH BLAINE ID MESONET
LOST WOOD DIVIDE SNOTEL. ELEVATION 7903 FEET. 44 INCHES
OF SNOWFALL FROM 300 PM MONDAY TILL 500 PM MST TODAY.
&&
JAM1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385215.